Alert archive / North Dakota / Special Weather Statements in 2021
Special Weather Statement, NWS Bismarck, ND
NWS Bismarck, ND issued this special weather statement at Jul 17, 2021, 1:32 AM CDT for Sheridan County, North Dakota. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 17, 2021, 1:32 AM CDT (06:32 UTC)
- Expired
- Jul 17, 2021, 2:00 AM CDT
- In force
- 28 min
- Issued by
- NWS Bismarck, ND
County Sheridan County, ND
The radar
The Minot AFB radar (KMBX), 87 km from the middle of the area, began a volume at 06:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 6.5 hours before the alert went out and 109 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1026 J/kg
- Mixed-layer CIN
- -86 J/kg
- Mixed-layer LCL
- 1949 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 92 m²/s²
- 0-3 km storm-relative helicity
- 454 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 11.5
The text
As transmitted.
006
WWUS83 KBIS 170632
SPSBIS
Special Weather Statement
National Weather Service Bismarck ND
132 AM CDT Sat Jul 17 2021
NDZ012-022-170700-
McHenry ND-Sheridan ND-
132 AM CDT Sat Jul 17 2021
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SHERIDAN AND SOUTHEASTERN
MCHENRY COUNTIES UNTIL 200 AM CDT...
At 131 AM CDT, strong thunderstorms were located along a line
extending from near Anamoose to 4 miles northeast of Mcclusky.
These storms were nearly stationary.
Penny size hail and brief heavy downpours will be possible with
these storms.
Locations impacted include...
Mcclusky, Drake, Anamoose and Hoffer Lake.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4795 10020 4749 10023 4746 10032 4748 10047
4793 10039
TIME...MOT...LOC 0631Z 335DEG 8KT 4786 10032 4753 10037
$$
HEINERTWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this special weather statement went out at Jul 17, 1:24 AM CDT, 8 minutes earlier.
Area forecast discussion, Jul 17, 1:24 AM CDT, 8 minutes before
Area Forecast Discussion National Weather Service Bismarck ND 124 AM CDT Sat Jul 17 2021 .UPDATE... Issued at 122 AM CDT Sat Jul 17 2021 Convection across southwest North Dakota has greatly diminished over the past couple hours. The main area of concern now is a small area of increasing convection from far southeast McHenry through central Sheridan Counties. A few more isolated showers are located to the south and east through Kidder and Logan Counties. This activity has developed along a moisture transport gradient. MUCAPE approaches 1000 J/kg in this area, but mid level lapse rates are quite poor. While there could be some small hail, the main impact from these storms will be heavy rain, as they are showing little to no movement. Convection could meander around this part of the state through the night as the low level moisture transport continues. UPDATE Issued at 936 PM CDT Fri Jul 16 2021 The main show this evening has been a storm that formed near Beulah which has dropped south-southwest and is now passing between Richardton and Hebron. This storm has produced hen egg size hail, but has pulsed up and down in strength a few times. The area it has been moving through is a more or less north to south corridor of elevated instability, but it is getting into an area of a little less deep layer shear. With that said, it still remains severe though with the loss of shear intensity may be easing. For the remainder of tonight, still concerned with some thunderstorms developing with the low level jet increasing. Enough instability will be around for some storms to get strong, with maybe a severe storm or two. UPDATE Issued at 638 PM CDT Fri Jul 16 2021 Some storm shave developed over the southwest, though recently a new storm has developed near Hazen. The southwestern storms have remained tame as lower instability is noted over that area, but as you go east, instability increases until you reach near the Highway 83 corridor. High-res models have been increasing coverage some as we go through the evening and overnight over this aforementioned area, but with how crummy they did earlier in the day will have to wait and see a bit to see how this pans out. With that said, have expanded the low storm chances further east as we get into the overnight hours. && .SHORT TERM...(This evening through Saturday) Issued at 345 PM CDT Fri Jul 16 2021 Chances for thunderstorms increase this evening and then again overnight tonight for portions of western and central North Dakota. A few thunderstorms may become severe with quarter size hail and 60 mph wind gusts possible. Another round of thunderstorms is possible again late Saturday afternoon and evening. A building upper level ridge over a broad surface low, located over eastern Montana, was evident on water vapor imagery this afternoon with a series of weak impulses moving through the axis. At the surface, dew points have climbed into the mid 60s across central North Dakota, with a sharp drop-off in dew points near the Montana border. Coinciding with the eastward progression of the ridge, mid level lapse rates are steeping from west to east, with 7.5 C/km to near 8.5 C/km over the west. Moderate to strong instability is developing this afternoon with the overlap of richer boundary layer moisture and lapse rates aloft. Despite rising mid level heights with the building ridge, good agreement exists in the elimination of convective inhibition near the surface low over western North Dakota as the boundary layer mixes out this afternoon. Overall ascent is modest but convergence and differential heating should be adequate for some convective initiation. Effective bulk shear is on the weaker side for organized convection, but should be enough to combine with 1500-2500 J/kg of MLCAPE to encourage a few potentially severe thunderstorms. Quarter size hail and localized 60 mph wind gusts will be possible with stronger thunderstorms. Then overnight the focus for ascent shifts towards elevated based nocturnal initiation, on the nose of warm air advection in the 850-700mb layer. Though the various convection allowing model cores are scattered in placement, most are producing some sort of overnight convection. MUCAPE may remain high enough with cloud layer shear of around 30 kts to allow some storms to produce hail nearing severe criteria. After lingering convection Saturday morning, the persistent pattern may produce another round of thunderstorms near the western surface low in the late afternoon. A discrepancy in solutions remains between CAMs, though the main outlier continues to be the HRRR which keeps tomorrow dry compared to other available models. Forecast soundings across the board look uncapped for the most part, with the HRRR producing a deeper mixed boundary layer (a known tendency) which may be preventing initiation within the model. Thus the reasonable outcome is more likely thunderstorm initiation tomorrow evening, though with some question about coverage considering the mid-level height rises. Again the CAPE/shear parameter space should provide an environment for isolated severe thunderstorms if conditions align. Temperatures Saturday become hot in the afternoon with highs in the 90s across the west and central with a few points of the far west possibly reaching 100. .LONG TERM...(Saturday night through Friday) Issued at 345 PM CDT Fri Jul 16 2021 The persistence of above normal temperatures highlights the long term forecast period. Into next week, the upper level pattern is highlighted by the amplified ridge over the Rockies, with climatologically high mid- level heights over the Northern Plains. This pattern will maintain above normal temperatures with a few low predictability chances for convection as impulses run through the ridge axis. Each day will feature widespread highs in the 90s, with hottest temperatures in the west through mid-week. Several days of highs crossing the 100 F threshold are possible for some areas as well, for the west during the first portion of the period and then possibly in the central later in the week. Though forecast max heat indices remain below advisory criteria due to relatively lower humidity, the prolonged period of hot temperatures is still notable. && .AVIATION...(For the 06Z TAFS through 06Z Saturday night) Issued at 122 AM CDT Sat Jul 17 2021 VFR conditions are likely through the forecast period. Southeast winds will sustain around 10-15 kts through Saturday. There is a slight chance of thunderstorms across all of western and central North Dakota through Saturday evening. Confidence is too low to mention TS in any TAFs at this time, but it looks like the best chances may be at KDIK and KBIS Saturday evening. If a storm moves over a terminal, expect MVFR to IFR visibility under heavy rain. The strongest storms could produce hail and strong wind gusts. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...Hollan SHORT TERM...AE LONG TERM...AE AVIATION...Hollan
Hazardous weather outlook, Jul 17, 1:27 AM CDT, 5 minutes before
Hazardous Weather Outlook National Weather Service Bismarck ND 127 AM CDT Sat Jul 17 2021 NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-180630- Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward- McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells- Foster-Golden Valley-Billings-Stark-Morton-Burleigh-Kidder- Stutsman-Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons-Logan- La Moure-McIntosh-Dickey- 127 AM CDT Sat Jul 17 2021 /1227 AM MDT Sat Jul 17 2021/ This Hazardous Weather Outlook is for portions of north central North Dakota, northwest North Dakota, south central North Dakota, southeast North Dakota, and southwest North Dakota. .DAY ONE...Tonight There is a slight chance of thunderstorms tonight. Severe weather is not expected, but the strongest storms could produce small hail, gusty winds, and heavy rain. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Thunderstorms are possible late Saturday afternoon and evening. A few storms may become severe with hail to the size of quarters and 60 mph wind gusts possible. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. Hollan
In the hours before
Local storm report, Jul 16, 9:51 PM CDT, 3 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
951 PM CDT FRI JUL 16 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0928 PM HAIL 5 WNW HEBRON 46.93N 102.13W
07/16/2021 E1.75 INCH STARK ND PUBLIC
TIME ESTIMATED FROM RADAR.
&&Local storm report, Jul 16, 10:23 PM CDT, 3 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1023 PM CDT FRI JUL 16 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0915 PM HAIL 5 NW HEBRON 46.95N 102.12W
07/16/2021 E1.75 INCH STARK ND PUBLIC
RELAYED TO NWS BY BROADCAST MEDIA.
&&Local storm report, Jul 16, 10:42 PM CDT, 2 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1042 PM CDT FRI JUL 16 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0908 PM HAIL 7 NNE HEBRON 47.00N 102.03W
07/16/2021 E1.75 INCH MERCER ND PUBLIC
RELAYED TO NWS BY BROADCAST MEDIA.
&&Special weather statement, Jul 16, 11:39 PM CDT, 1 hour 53 minutes before
Special Weather Statement
National Weather Service Bismarck ND
1039 PM MDT Fri Jul 16 2021
NDZ040-043-170530-
Slope ND-Bowman ND-
1039 PM MDT Fri Jul 16 2021
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BOWMAN AND
SOUTHWESTERN SLOPE COUNTIES UNTIL 1130 PM MDT...
At 1039 PM MDT, a strong thunderstorm was located 6 miles southwest
of Marmarth, or 13 miles southeast of Baker, moving east at 15 mph.
Penny size hail and wind gusts to 40 mph will be possible with this
storm.
Locations impacted include...
Marmarth.
LAT...LON 4621 10404 4634 10404 4644 10381 4622 10367
4619 10405
TIME...MOT...LOC 0439Z 247DEG 11KT 4626 10404
GALESpecial weather statement, Jul 17, 12:55 AM CDT, 37 minutes before
Special Weather Statement
National Weather Service Bismarck ND
1255 AM CDT Sat Jul 17 2021
NDZ012-022-170630-
McHenry ND-Sheridan ND-
1255 AM CDT Sat Jul 17 2021
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SHERIDAN AND SOUTHEASTERN
MCHENRY COUNTIES UNTIL 130 AM CDT...
At 1254 AM CDT, strong thunderstorms were located along a line
extending from near Drake to 7 miles northeast of Mcclusky. These
storms were nearly stationary.
Penny size hail and brief heavy downpours will be possible with
these storms.
Locations impacted include...
Mcclusky, Drake, Anamoose, Denhoff, Sheyenne Lake and Hoffer Lake.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4796 10019 4785 10020 4784 10016 4747 10017
4743 10034 4747 10047 4793 10039 4798 10028
TIME...MOT...LOC 0554Z 261DEG 2KT 4790 10032 4757 10035
HEINERTSpecial weather statement, Jul 17, 1:32 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Bismarck ND
132 AM CDT Sat Jul 17 2021
NDZ012-022-170700-
McHenry ND-Sheridan ND-
132 AM CDT Sat Jul 17 2021
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SHERIDAN AND SOUTHEASTERN
MCHENRY COUNTIES UNTIL 200 AM CDT...
At 131 AM CDT, strong thunderstorms were located along a line
extending from near Anamoose to 4 miles northeast of Mcclusky.
These storms were nearly stationary.
Penny size hail and brief heavy downpours will be possible with
these storms.
Locations impacted include...
Mcclusky, Drake, Anamoose and Hoffer Lake.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4795 10020 4749 10023 4746 10032 4748 10047
4793 10039
TIME...MOT...LOC 0631Z 335DEG 8KT 4786 10032 4753 10037
HEINERTThe office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 16, 7:04 PM CDT | Special Weather Statement | BIS | Oliver | 26 min |
| Jul 16, 7:08 PM CDT | Special Weather Statement | BIS | Slope | 37 min |
| Jul 16, 7:52 PM CDT | Special Weather Statement | BIS | Mercer | 23 min |
| Jul 16, 8:00 PM CDT | Severe Thunderstorm Warning | BIS | Mercer, Oliver | 30 min |
| Jul 16, 8:29 PM CDT | Severe Thunderstorm Warning | BIS | Mercer, Oliver | 31 min |
| Jul 16, 8:57 PM CDT | Severe Thunderstorm Warning | BIS | Mercer, Morton, Stark | 33 min |
| Jul 16, 9:28 PM CDT | Severe Thunderstorm Warning | BIS | Morton, Stark | 22 min |
| Jul 16, 11:39 PM CDT | Special Weather Statement | BIS | Slope | 51 min |
| Jul 17, 12:55 AM CDT | Special Weather Statement | BIS | Sheridan | 35 min |
Nearby
Special Weather Statements in North Dakota, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.